Indiana, 2014Heavy Rain in Indiana, August 17, 2014
August 17, 2014 · NWS PAH · 1 event in 1 county or zone
A mesoscale convective system moved east-southeast across southwest Indiana, producing locally heavy rainfall. The complex was fed by a southerly wind flow of tropical moisture, with precipitable water values over two inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system moved east-southeast across southwest Indiana, producing locally heavy rainfall. The complex was fed by a southerly wind flow of tropical moisture, with precipitable water values over two inches. The south winds were in advance of a weak surface low pressure center over eastern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 17, 4:28 AM CST, 32 minutes earlier.
Area forecast discussion, Aug 17, 4:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
528 AM CDT Sun Aug 17 2014
.UPDATE...
Issued at 528 AM CDT SUN AUG 17 2014
Grids in fairly good shape. Will make a few tweaks to PoPs through
the early morning. Overall, flooding has not been a concern. The
exception has been a small area of Hamilton County, IL and points
just north and west of there. That area will need to be monitored
over the next few hours.
Will update the Aviation section for the 12z TAFs.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 221 AM CDT SUN AUG 17 2014
Mid level circulation seen near KSTL with deep convection over
portions of southern IL headed for southwest IN. Pockets of heavy
rain, but no flooding concerns expected with this initial round.
The mid level circulation will continue to drift ESE today, with
a sfc low near KEVV by 00z. Best chances of convection will
continue to accompany the low, with additional development
expected with destabilization today, especially across the E/SE
half of the area. A few strong storms cannot be ruled out, best
chance southern sections. Maybe a pulse storm that could produce
strong winds. Nothing major. Temps will be tricky again today
given chaotic cloud cover and convection. Played it close to
Raw Model output. Adjustments likely.
With the departure of the low tonight, PoPs will continue to
decrease from west to east. There may be enough moisture and
destabilization over the east 2/3 of the area Monday for
convection. Have low chance PoPs to cover that. Monday night may
be dry for the most part. Have slights left in, mainly for any
departing convection in the evening east, and possibly added
development toward Tuesday morning from the west. Chance of
convection will continue Tuesday into Tuesday night. Not much to
focus on, but there is residual moisture and instability. Hard to
rule activity out completely.
.LONG TERM...(Wednesday through Saturday)
Issued at 221 AM CDT SUN AUG 17 2014
Early Wednesday, an upper level low will be positioned over the
Great Lakes. The atmospheric profile will be moist and unstable
enough to warrant a slight chance of thunderstorms on Wednesday.
Through the remainder of the period, an upper level ridge will build
over the Lower and Middle Mississippi Valley. This will help to
stabilize the atmosphere as the tropospheric profile undergoes a
drying trend. Consequently, any slight chance for showers and
thunderstorms will be suppressed into far eastern portions of the
forecast area Thursday into the weekend. Hot weather fanatics who
may feel cheated by the cooler than average summer will have reason
to rejoice as high temperatures are forecast to reach the lower to
mid 90s each day. Unfortunately, this will yield peak afternoon heat
index readings near the century mark.
&&
.AVIATION...
Issued at 528 AM CDT SUN AUG 17 2014
Upper system moving into srn IL, continues to generate convection
early this morning, mainly east of a KSAR-KMDH-KM30 line. Will have
a few hours of convection at KEVV and KOWB. Nothing on radar west,
so for KPAH and KCGI, will take redevelopment. Convection easily
drops vsbys to around 1 mile or so, with ocnl MVFR cigs, heavy rain.
This will continue to be the case with any convection through the
day. Best chances of convection will gradually shift east with time
through tonight. Winds will generally be either S or SW, but light.
Variable and gusty within thunderstorm activity.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 17, 3:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
407 AM CDT SUN AUG 17 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
407 AM CDT SUN AUG 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL REMAIN IN THE FORECAST TODAY THROUGH TONIGHT AS
A LOW PRESSURE SYSTEM MOVES FROM EAST CENTRAL MISSOURI TO SOUTHERN
INDIANA AND NORTHERN KENTUCKY. LOCALLY HEAVY RAIN WILL BE THE MAIN
HAZARD. A FEW STORMS COULD PRODUCE STRONG WIND GUSTS...MAINLY
ACROSS PORTIONS OF SOUTHEAST MISSOURI INTO WEST KENTUCKY THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON AND OFF CHANCES OF THUNDERSTORMS WILL PERSIST...BUT DIMINISH
BY MID TO LATE WEEK...TO JUST A SLIGHT CHANCE. STRONG STORMS
CANNOT BE RULED OUT TUESDAY INTO TUESDAY NIGHT.
MAXIMUM AFTERNOON HEAT INDEX VALUES WILL PUSH 100 DEGREES FROM
TUESDAY THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT IN WITH RAINFALL RATES AND
AMOUNTS. PLEASE REPORT ANY STRONG WIND GUSTS AS WELL.
Heavy Rain, Vanderburgh
- When
- August 17, 5:00 AM CST to 11:00 AM CST
- Where
- Vanderburgh County, Evansville
- Reported by
- Public
- Coordinates
- 37.980, -87.550
Minor street flooding was reported in Evansville. About 1.7 inches of rain was measured within 6 hours at the Evansville airport and at a trained spotter's residence on the southeast side of Evansville.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17, 2014$9.8 million · 72 kt wind · 26 events
- Flash Flooding and Damaging Winds in Arkansas, August 17 to 18, 2014$1.7 million · 58 kt wind · 14 events
- Hail and Damaging Winds in Kansas, August 17, 2014$700,000 · 4.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 17, 20144 injured · $48,000 · 2.75 in hail · 25 events
- Tornadoes and Damaging Wind in Kentucky, August 17, 2014$77,000 · EF1 · 3 events
- Hail in South Dakota, August 17, 2014$100,000 · 4.25 in hail · 1 event
- Hail and Damaging Winds in North Dakota, August 17, 2014$50,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Tennessee, August 17 to 18, 2014$40,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Georgia, August 17 to 18, 2014$21,000 · 50 kt wind · 13 events
- Damaging Winds in Arizona, August 17, 2014$25,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 17, 20141.5 in hail · 17 events
- Damaging Wind in Alabama, August 17, 2014$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536286.